Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 19, NWS San Angelo, TX

May 14, 2005Coleman County, Runnels County, Texas

NWS San Angelo, TX issued this tornado warning at May 14, 2005, 2:14 AM CDT for Coleman County, Runnels County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 2:14 AM CDT (07:14 UTC)
Expired
May 14, 2005, 2:46 AM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coleman County, TX, Runnels County, TX

The radar

The Dyess AFB radar (KDYX), 85 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
4014 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 140714
TORSJT
TXC083-399-140800-
/O.NEW.KSJT.TO.W.0019.050514T0714Z-050514T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 AM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL RUNNELS COUNTY IN WEST CENTRAL TEXAS
  WEST CENTRAL COLEMAN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 300 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  NORTHEAST OF BENOIT...OR ABOUT 10 MILES NORTHEAST OF BALLINGER...
  MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  TALPA BY 225 AM CDT


IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3203 9955 3189 9991 3158 9969 3170 9944

$$
2 follow-up statements
000 
WWUS54 KSJT 140729
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 AM CDT SAT MAY 14 2005

TXC083-399-140800-
/O.CON.KSJT.TO.W.0019.000000T0000Z-050514T0800Z/
RUNNELS TX-COLEMAN TX-
228 AM CDT SAT MAY 14 2005

...A TORNADO WARNING CONTINUES UNTIL 300 AM CDT FOR WEST CENTRAL
COLEMAN AND EAST CENTRAL RUNNELS COUNTIES...

AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TALPA...OR ABOUT
14 MILES EAST OF BALLINGER...MOVING SOUTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  RURAL ROUTE 503 ABOUT 7 MILES SOUTH OF VALERA AROUND 245 AM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3203 9955 3189 9991 3158 9969 3170 9944

$$
000 
WWUS54 KSJT 140746
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 AM CDT SAT MAY 14 2005

TXC083-399-140755-
/O.CAN.KSJT.TO.W.0019.000000T0000Z-050514T0800Z/
RUNNELS TX-COLEMAN TX-
245 AM CDT SAT MAY 14 2005

...THE TORNADO WARNING FOR WEST CENTRAL COLEMAN AND EAST CENTRAL
RUNNELS COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE TORNADO WARNING OVER EAST CENTRAL 
RUNNELS AND WEST CENTRAL COLEMAN COUNTIES HAS WEAKENED. WITH THE 
THREAT OF A TORNADO DIMINISHED...THE TORNADO WARNING HAS BEEN 
CANCELLED.

LAT...LON 3203 9955 3189 9991 3158 9969 3170 9944

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 1:04 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 14, 1:04 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
104 AM CDT SAT MAY 14 2005

.UPDATE...
HAVE UPDATED ZONES TO REMOVE TORNADO WATCH WHICH HAS EXPIRED. HAVE
ALSO UPDATED POPS PER LATEST RADAR TRENDS FOR THE REMAINDER OF THE
NIGHT. SEVERE POTENTIAL WILL CONTINUE FOR THE NEXT HOUR OR SO
ESPECIALLY OVER PORTIONS OF NORTHEAST CONCHO VALLEY.

&&

.PREV DISCUSSION... (ISSUED 1005 PM CDT FRI MAY 13 2005)

UPDATE...
DRYLINE EXTENDED FROM MIDLAND TO COLORADO CITY. AN OUTFLOW
BOUNDARY WAS FROM HAMILIN TO JUST NORTH OF ABILENE TO WICHITA
FALLS. LARGE SEVERE STORMS JUST NORTH OF STAMFORD AT 10 PM MOVING
SOUTH AT 15 MPH TOWARD ABILENE...BUT MAY TAKE UNTIL 1130 PM TO
MIDNIGHT TO REACH THE CITY.  MAY SEE STORMS IN NOLAN COUNTY GO
SEVERE WHEN OUTFLOW BOUNDARY MOVES THROUGH DURING NEXT COUPLE
HOURS. NO CHANGES TO ZONES BUY STORMS MAY NOT REACH SOUTHERN
SECTIONS OF CWA UNTIL LATE TONIGHT.

PREV DISCUSSION... (ISSUED 631 PM CDT FRI MAY 13 2005)

UPDATE...
UPDATED FOR TORNADO WATCH 273 WHICH INCLUDES SAN ANGELO TO
SABA...THEN NORTHWARD ACROSS ALL OF THE BIG COUNTRY. STORM WERE
DEVELOPING SOUTH OF SWEETWATER AND MAY MOVE EASTWARD ALONG
I-20 TOWARD ABILEN THE NEXT COUPLE HOURS. LARGE SUPERCELL IN KNOX COUNTY MAY
AFFECT HASKELL OR THROCKMORTON 730 TO 8 PM TIME FRAME. LARGE
DAMAGING HAIL LIKELY TO DEVELOP WITH THESE STORMS TONIGHT...WITH
ISOLATED TORNADOES.

PREV DISCUSSION... (ISSUED 301 PM CDT FRI MAY 13 2005)

DISCUSSION...
SCENARIO SHAPING UP FOR AN ACTIVE THUNDERSTORM SCENARIO LATER THIS
EVENING AND TONIGHT IN OUR REGION. A SHARPENED DRYLINE HAS MIXED
EASTWARD ACROSS WEST TX AND WAS APPROACHING AN IRAAN TO SNYDER LINE.
DRYLINE EXTENDED UP TO A MESO-LOW EAST OF LUBBOCK. A TORNADO WATCH
HAS ALREADY BEEN ISSUED FOR THE AREA JUST NORTH OF OUR COUNTIES INTO
SOUTHWESTERN OKLAHOMA...WHERE THUNDERSTORM INITIATION IS IMMINENT.
FARTHER SOUTH ALONG THE DRYLINE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP BY LATE AFTERNOON/EARLY EVENING ALONG THE DRYLINE AS THE
STRONGER PART OF THE CAP IS EVENTUALLY BROKEN. STORMS HAVE ALREADY
DEVELOPED NEAR FORT STOCTON.

EXPECT SCATTERED STORMS TO MOVE OFF THE DRYLINE AND AFFECT OUR AREA
NORTHWEST OF AN ALBANY TO SAN ANGELO TO OZONA LINE THIS EVENING/
EARLY TONIGHT. GIVEN THE STRONG INSTABILITY AND SUFFICIENT VERTICAL
SHEAR PROFILES...SOME OF THE STORMS COULD BE SEVERE. LATER TONIGHT
THE EFFECTIVE COLD FRONTAL BOUNDARY WILL PUSH SOUTHWARD ACROSS THE
RED RIVER AND INTO THE BIG COUNTRY. EXPECT ADDITIONAL STORM
DEVELOPMENT ALONG AND AHEAD OF THIS FRONT. LOW-LEVEL JET AND 850
MILLIBAR THETA-E RIDGE SUPPORT HEAVY RAIN POTENTIAL WITH THE STORMS
OVERNIGHT.

CARRYING CHANCE POPS FOR MOST OF WEST CENTRAL TX SATURDAY...WITH
THE BEST SHOWER/THUNDERSTORM COVERAGE SHIFTING SOUTHWESTWARD AS THE
FRONT CONTINUES SOUTHWARD. THE NAM AND GFS MODELS STILL SHOW SOME
DIFFERENCES LATE SATURDAY INTO SUNDAY. NAM TRYING TO BRIEFLY BRING
IN DRIER AIR FROM THE NORTHEAST...BUT IS LESS AGGRESSIVE THAN IN
PREVIOUS MODEL RUNS. WITH REMAINING MOISTURE AND POSSIBLY SOME LIFT
WITH WEAK EMBEDDED SHORTWAVES ALOFT...KEEPING THE POPS GOING
SATURDAY NIGHT INTO SUNDAY. STILL HAVE SOME UNCERTAINTY WITH
TIMING...PLACEMENT AND STRENGTH OF THESE WAVES...SO LEANING TOWARD
BEING CONSERVATIVE WITH THE POPS AT THIS TIME.

THE RAIN CHANCE SHOULD DIMINISH EARLY NEXT WEEK. HEIGHT RISES
ALOFT ARE PROGGED THROUGH MID-WEEK WITH UPPER RIDGE BUILDING
ACROSS TX LATE NEXT WEEK. THIS PAINTS A DRY WEATHER SCENARIO WITH
VERY WARM TEMPERATURES...AND HIGHS CLIMBING INTO THE 90S FOR THE
LATTER HALF OF NEXT WEEK.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

99/15
Hazardous weather outlook, May 13, 2:20 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT FRI MAY 13 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-141920-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
220 PM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
A MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST CENTRAL
TEXAS...BUT A WARM LAYER OF AIR ALOFT HAS ACTED AS A CAP TO
PREVENT THUNDERSTORM FORMATION SO FAR THIS AFTERNOON. AS
TEMPERATURES CONTINUE TO CLIMB THIS AFTERNOON...THIS CAP IS
EXPECTED TO WEAKEN AND EVENTUALLY BREAK...ALLOWING THUNDERSTORM
DEVELOPMENT ALONG A SHARPENING DRYLINE FROM BIG LAKE TO SNYDER.
OTHER STORMS WILL DEVELOP ALONG THE REMNANTS OF AN OLD OUTFLOW
BOUNDARY FROM LUBBOCK TO WICHITA FALLS. ALL OF THESE STORMS WILL
PUSH TO THE EAST AND NORTHEAST...LIKELY BRINGING THEM INTO THE
WEST AND NORTHWEST SECTIONS OF WEST CENTRAL TEXAS. THE MOST LIKELY
AREA TO SEE ANY OF THE SEVERE WEATHER THIS EVENING WILL BE ALONG
AND WEST OF AN OZONA TO SAN ANGELO TO ABILENE LINE.

GIVEN THE INSTABILITY PRESENT...ANY STORM THAT DOES DEVELOP WILL
QUICKLY REACH SEVERE LEVELS...WITH VERY LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. IN ADDITION...THERE IS SUFFICIENT WIND
SHEAR THROUGH THE ATMOSPHERE TO ALLOW FOR THE DEVELOPMENT OF A FEW
ISOLATED TORNADOES...PARTICULARLY ACROSS THE NORTHERN AND WESTERN
BIG COUNTRY.

LATE TONIGHT...THE STORMS MAY MERGE INTO A SQUALL LINE ALONG A
COLD FRONT ACROSS THE NORTHWEST PORTIONS OF THE AREA. IF THIS LINE
DOES DEVELOP...THEN IT WOULD BE EXPECTED TO MOVE SOUTHEAST ACROSS
MUCH OF THE REMAINDER OF WEST CENTRAL TEXAS BY SUNRISE SATURDAY
MORNING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS FROM THIS LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

ALTHOUGH COOLER CONDITIONS ARE EXPECTED SATURDAY AND SUNDAY BEHIND
THE WEAK FRONTAL BOUNDARY...THERE REMAINS THE POTENTIAL OF AT
LEAST SCATTERED THUNDERSTORMS. AGAIN...THESE STORMS COULD BECOME
QUITE STRONG...WITH A FEW PERHAPS BRIEFLY REACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATE THIS AFTERNOON
AND INTO THE EVENING ACROSS THE NORTHERN AND WESTERN BIG
COUNTRY. SPOTTER ACTIVATION MAY BE REQUESTED FARTHER SOUTH ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU THIS EVENING.

07

In the hours before

Local storm report, May 13, 10:52 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1052 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             8 NE ANSON              32.84N 99.80W
05/13/2005  0.88 INCH        JONES              TX   TRAINED SPOTTER

            IN CORINTH

&&

04
Local storm report, May 13, 11:27 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1127 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      STAMFORD                32.94N 99.80W
05/13/2005                   JONES              TX   TRAINED SPOTTER

            HIGHWAY 6 CLOSED WITH OVER 6 INCHES OF WATER. CREEK IN
            TOWN AT BANKFULL AND RISING.

&&

04
Local storm report, May 13, 11:28 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1128 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLASH FLOOD      ANSON                   32.76N 99.90W
05/13/2005                   JONES              TX   TRAINED SPOTTER

            WATER OVER ROADWAY IN ANSON

&&

04
Local storm report, May 13, 11:34 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1134 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2005  1.00 INCH        RUNNELS            TX   TRAINED SPOTTER

&&

04
Local storm report, May 14, 12:54 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1254 AM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             PUMPHREY                32.04N 100.04W
05/14/2005  0.88 INCH        RUNNELS            TX   LAW ENFORCEMENT

&&

DDEROCHE
Local storm report, May 14, 2:03 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
203 AM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             WINTERS                 31.97N 99.93W
05/14/2005  1.00 INCH        RUNNELS            TX   EMERGENCY MNGR

&&

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:26 PM CDTTornado WarningSJTHaskell34 min
May 13, 7:54 PM CDTTornado WarningSJTHaskell, Throckmorton36 min
May 13, 7:57 PM CDTTornado WarningSJTHaskell, Throckmorton33 min
May 13, 8:31 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton29 min
May 13, 8:58 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton47 min
May 13, 9:45 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:00 PM CDTSevere Thunderstorm WarningSJTHaskell, Shackelford, Throckmorton30 min
May 13, 10:15 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones30 min
May 13, 10:23 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor37 min
May 13, 10:29 PM CDTSevere Thunderstorm WarningSJTShackelford31 min
May 13, 10:44 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford31 min
May 13, 10:57 PM CDTFlash Flood WarningSJTJones3 hr
May 13, 10:57 PM CDTTornado WarningSJTNolan, Taylor33 min
May 13, 11:10 PM CDTFlash Flood WarningSJTNolan, Taylor2 hr
May 13, 11:15 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford45 min
May 13, 11:23 PM CDTSevere Thunderstorm WarningSJTRunnels37 min
May 13, 11:29 PM CDTTornado WarningSJTCoke, Nolan, Runnels, Taylor46 min
May 13, 11:51 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor24 min
May 14, 12:16 AM CDTSevere Thunderstorm WarningSJTNolan, Taylor29 min
May 14, 12:24 AM CDTSevere Thunderstorm WarningSJTTaylor36 min
May 14, 12:26 AM CDTSevere Thunderstorm WarningSJTBrown34 min
May 14, 12:47 AM CDTTornado WarningSJTRunnels, Taylor28 min
May 14, 1:14 AM CDTTornado WarningSJTRunnels31 min
May 14, 1:29 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels31 min
May 14, 1:44 AM CDTTornado WarningSJTRunnels31 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.